Tornadoes · United States · South Carolina · 2004
F0 tornado, Conway, South Carolina, August 12, 2004
This F0 tornado ran 1.0 miles across Horry County on August 12, 2004, touching down at 2:00 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 12, 2004
- Touchdown
- 2:00 PM EDT (18:00 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Horry County
- Touchdown point
- 33.820, -79.070
- Lift-off point
- 33.820, -79.050
- Record number
- 405
What the Weather Service recorded
There were several reports from the public of a tornado near Lake Busbee.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:52 UTC | 18:45 UTC | Severe Thunderstorm Warning | ILM |
| 18:02 UTC | 18:30 UTC | Tornado Warning | ILM |
| 18:32 UTC | 19:15 UTC | Tornado Warning | ILM |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Aug 12, 11:02 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 11:02 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE WILMINGTON NC 1102 AM EDT THU AUG 12 2004 .SHORT TERM (TODAY)... NOT PLANNING ZONE UPDATE THIS MORNING. SHOWERS AND THUNDERSTORMS OVER THE CWA THIS MORNING WILL INCREASE IN NUMBER LATER TODAY INTO TONIGHT...COVERED BY LIKELY POPS. ALTHOUGH THE REMAINS OF BONNIE ARE EXPECTED TO PASS INLAND OF THE ILM CWA...SHOWERS AND THUNDERSTORMS ALONG THE PERIPHERY OF BONNIE WILL CAUSE PRECIP OVER THE CWA TONIGHT. && .MARINE... SE SWELL CONTINUES TO AFFECT THE COASTAL WATERS WITH 9 SECOND PERIODS BEING INDICATED AT THE BUOYS. GOOD AREA OF SHOWERS AND THUNDERSTORMS ALREADY MOVING ACROSS THE AREA. CURRENT FORECAST ON TARGET AND LITTLE CHANGES WERE NEEDED OTHER THAN TO BUMP SEAS UP SLIGHTLY. SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY FOR THE OVERNIGHT HOURS...WILL BE A SHORT TERM MARGINAL EVENT. && .AVIATION... SCATTERED CONVECTION WILL BE THE RULE THIS AFTERNOON WITH GOOD MOISTURE LEVELS AND TROUGH JUST TO THE WEST. REMNANTS OF BONNIE MOVE IN TONIGHT...BETWEEN 02-08Z. NOT MUCH IN THE WAY OF WINDS...PERHAPS GUSTS OVER 20KT IN HEAVY SHOWERS AND 1000 FT CEILINGS. CONDITIONS WILL BE WORSE OVER FLO AS CENTER OF BONNIE WILL LIKELY PASS WEST OF OUR AREA. CONDITIONS WILL IMPROVE RAPIDLY BY 10Z...BUT MAY STILL HAVE A MVFR CEILING. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. MARINE...RJD AVIATION...HDL
Hazardous weather outlook, Aug 12, 11:20 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT THU AUG 12 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131020- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 1120 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS. THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE MONITORED FOR FLOOD POTENTIAL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.
In the hours before
Local storm report, Aug 12, 1:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
122 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL HEMINGWAY 33.75N 79.45W
08/12/2004 0.75 INCH WILLIAMSBURG SC EMERGENCY MNGR
&&
43Special weather statement, Aug 12, 1:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 147 PM EDT THU AUG 12 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-130730- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 147 PM EDT THU AUG 12 2004 ...TORNADO WATCH IN EFFECT UNTIL 6 PM... STRONG THUNDERSTORMS FROM MARLBORO COUNTY SOUTH TO GEORGETOWN COUNTY WILL CONTINUE THROUGH 330 PM. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...AND CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES. THE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH AND WILL SPREAD INTO ROBESON AND COLUMBUS COUNTIES BY 230 PM...AND BLADEN AND WESTERN PENDER COUNTIES BY 3 PM. PEOPLE IN THE WATCH AREA SHOULD MONITOR THE ALL HAZARDS NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. 43
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
6.0 hours before the tornado, 134 km from the path. August 12, 2004.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 2184 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 6.1 K/km
The radar
The Wilmington radar (KLTX), 61 km away, was scanning. The volume nearest the touchdown began at 18:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of August 12, 2004
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 12 | 12:12 PM EDT | F1 | Fairfield, SC | 2.0 | 440 | $300,000 | ||
| August 12 | 1:45 PM EDT | F1 | Chesterfield, SC | 6.0 | 440 | $800,000 | ||
| August 12 | 2:20 PM EDT | F0 | Marlboro, SC | 1.7 | 25 | |||
| August 12 | 2:25 PM EDT | F0 | Saint Lucie, FL | 0.1 | 30 | |||
| August 12 | 2:40 PM EDT | F1 | Scotland, NC | 6.0 | 50 | |||
| August 12 | 2:50 PM EDT | F1 | Union, FL | 1.0 | 1 | |||
| August 12 | 3:00 PM EDT | F1 | Bradford, FL | 1.0 | 1 | |||
| August 12 | 3:47 PM EDT | F1 | Harnett, NC | 3.0 | 100 | 4 | ||
| August 12 | 4:00 PM EDT | F2 | Duval, FL | 7.0 | 1 | |||
| August 12 | 4:05 PM EDT | F0 | Palm Beach, FL | 0.3 | 15 | |||
| August 12 | 4:25 PM EDT | F1 | Rockingham, NC | 0.0 | 20 | |||
| August 12 | 4:38 PM EDT | F1 | City of Danville, VA | 1.0 | 587 | 1 | $780,000 | |
| August 12 | 6:13 PM CDT | F0 | Castro, TX | 0.1 | 40 | |||
| August 12 | 6:35 PM CDT | F0 | Castro, TX | 0.1 | 40 | |||
| August 12 | 7:45 PM EDT | F0 | Lee, FL | 0.1 | 20 | |||
| August 12 | 11:55 PM EDT | F1 | Charleston, SC | 3.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.